MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 34CM 130D RIGHT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 34CM 130D RIGHT; NAIL, FIXATION, BONE
Catalog Number 71675532
Medical Device Problem Codes Device Markings/Labelling Problem (2911); Device Misassembled During Manufacturing /Shipping (2912)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/08/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during surgery, the packaging of the implant to be used (intertan 10s 10mm x 38cm 125d right) contained a different implant (intertan 10s 10mm x 34cm 130d right).The procedure was finished with a surgical delay of less than 30 minutes by using a smith and nephew back up device.The patient was not harmed.
 
Additional Manufacturer Narrative
Additional information was received for this event.Find new information in section: d4 (lot number).
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device was returned without its original packaging.The device was manufactured in 2020 and shows signs of attempted use.Additional devices were pulled from inventory and confirmed the stated failure mode.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have reason to suspect that the product failed to meet product specifications at the time of manufacture.The potential probable cause for this event is likely a manufacturing process error.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10.Results of investigation: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode as the device was returned without its original packaging.However additional devices were pulled from inventory and confirmed the stated failure mode.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This issue was previously identified and is being evaluated through our internal quality hold process.At this time, we have reason to suspect that the product failed to meet product specifications at the time of manufacture.The potential probable cause for this event is likely a manufacturing process error caused by inadequate line clearance when producing more than one batch.Based on this investigation, the need for corrective action is indicated.As a result of the investigation, several process improvements were implemented related to training, process monitoring and in process inspection.In addition, this event was addressed through a market removal of the product.Containment and remedial actions were performed for the impacted finished product.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 34CM 130D RIGHT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
sarah freestone
1450 brooks road
memphis, TN 38116
0447940038246
MDR Report Key10118477
Report Number1020279-2020-01988
Device Sequence Number2153600
Product Code JDS
UDI-Device Identifier00885556345290
UDI-Public885556345290
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71675532
Device Lot Number20DM01466
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2020
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2020
Supplement Date Received by Manufacturer06/09/2020
06/09/2020
12/06/2021
09/27/2022
Initial Report FDA Received Date06/04/2020
Supplement Report FDA Received Date06/12/2020
02/26/2021
12/06/2021
09/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/02/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0772-2021
Patient Sequence Number1
Patient SexUnknown